Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 132, NWS Sioux Falls, SD

July 5, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2017, 11:03 PM CDT for 4 counties in South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 11:03 PM CDT (04:03 UTC)
Expired
Jul 5, 2017, 11:45 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Aurora County, SD, Davison County, SD, Hanson County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:14 PM CDTTSTM WND GST 603 W Plankinton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2370 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS53 KFSD 060403
SVRFSD
SDC003-035-061-111-060445-
/O.NEW.KFSD.SV.W.0132.170706T0403Z-170706T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1103 PM CDT WED JUL 5 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Davison County in southeastern South Dakota...
  Southwestern Sanborn County in east central South Dakota...
  Northeastern Aurora County in south central South Dakota...
  West central Hanson County in southeastern South Dakota...

* Until 1145 PM CDT

* At 1103 PM CDT, a severe thunderstorm was located near Plankinton,
  moving southeast at 30 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* This severe thunderstorm will be near, 
  Mount Vernon around 1120 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9869 4390 9844 4378 9792 4350 9811
TIME...MOT...LOC 0403Z 297DEG 26KT 4377 9842 

HAIL...0.88IN
WIND...70MPH
 
$$

MJF
3 follow-up statements
881 
WWUS53 KFSD 060412
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1112 PM CDT WED JUL 5 2017

SDC003-035-061-111-060445-
/O.CON.KFSD.SV.W.0132.000000T0000Z-170706T0445Z/
Davison SD-Sanborn SD-Aurora SD-Hanson SD-
1112 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR DAVISON...SOUTHWESTERN SANBORN...NORTHEASTERN AURORA AND WEST
CENTRAL HANSON COUNTIES...

At 1109 PM CDT, a severe thunderstorm was located near Plankinton,
moving southeast at 30 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

This severe storm will be near...
  Mount Vernon around 1120 PM CDT. 

At 1109 PM CDT...strong rotation is being observed on Doppler Radar 
from 4 miles northeast, to 5 miles east of Plankinton at the front 
of the line of storms. This area could receive winds up to 80 mph as 
it moves southeastward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9869 4390 9844 4378 9792 4350 9811
TIME...MOT...LOC 0409Z 316DEG 25KT 4374 9839 

HAIL...0.88IN
WIND...80MPH
 
$$

MJF
745 
WWUS53 KFSD 060435
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1135 PM CDT WED JUL 5 2017

SDC003-035-061-111-060445-
/O.CON.KFSD.SV.W.0132.000000T0000Z-170706T0445Z/
Davison SD-Sanborn SD-Aurora SD-Hanson SD-
1135 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR DAVISON...SOUTHWESTERN SANBORN...NORTHEASTERN AURORA AND WEST
CENTRAL HANSON COUNTIES...

At 1133 PM CDT, a severe thunderstorm was located 7 miles east of
Stickney, or 13 miles southeast of Plankinton, moving southeast at 40
mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
Davison...southwestern Sanborn...northeastern Aurora and west 
central Hanson Counties.

At 1133 PM CDT, the wind signature on radar has decreased 
substantially. However, 60 mph winds are still quite possible just 
south of Interstate 90 until the warning expiration. Be alert for 
any future warnings as this line moves southeastward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9869 4390 9844 4378 9792 4350 9811
TIME...MOT...LOC 0433Z 321DEG 35KT 4358 9829 

HAIL...0.88IN
WIND...60MPH
 
$$

MJF
479 
WWUS53 KFSD 060442
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1142 PM CDT WED JUL 5 2017

SDC003-035-061-111-060451-
/O.EXP.KFSD.SV.W.0132.000000T0000Z-170706T0445Z/
Davison SD-Sanborn SD-Aurora SD-Hanson SD-
1142 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR DAVISON...SOUTHWESTERN
SANBORN...NORTHEASTERN AURORA AND WEST CENTRAL HANSON COUNTIES WILL
EXPIRE AT 1145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds of 50 to 55 mph are still quite possible as this line of 
storms moves into extreme southeast South Dakota and south 
central South Dakota.

LAT...LON 4368 9869 4390 9844 4378 9792 4350 9811
TIME...MOT...LOC 0441Z 297DEG 26KT 4355 9822 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:26 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 5, 9:26 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
926 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 923 PM CDT Wed Jul 5 2017

Made an important update to include like to high end scattered
pops dropping southeastward through the night, but keeping it west
of Sioux Falls and Sioux City. Convection has currently blossomed
into a line in central SD along with more scattered activity in
east central SD and northeast SD. With a stabilizing boundary
layer, not sure if the scattered activity to the east of the line
will maintain overnight. However the latest HRRR has latched onto
the line in central SD, and moves it southeast right across our
entire southwest zones overnight. The reflectivity's are not
overly strong with the line, but enough to warrant some TSRA
mention. The grids should be uploaded shortly but again, so far
have the pops west of I 29, west of Sioux Falls and Sioux City
with the convection's current trajectory.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed Jul 5 2017

Convective development continues to be the largest challenge to the
short range forecast - perhaps more so if it can even occur over the
next 24 hours.  Strong Rockies ridge in place, and will see a wave
move over the ridge downstream into northern Minnesota by Thursday
morning. Continual gradual warming to temperatures aloft will
increase the cap strength across the region from the west.  At mid
afternoon, have readings around 100 in south central SD, but also
with mixing of moisture to knock dewpoint readings back to around 60
degrees. Elsewhere, not quite as hot, but still seeing the dewpoint
readings drop into the lower to mid 60s.  Result has been
maintenance of strong ML cap of 100-200 J/kg through the afternoon.
Again, will have to look well upstream toward north central SD or
south central ND for development, closer to the lower-level
convergence.  Problem for this development will be the attempt to
progress into the warm and dry layer aloft, which would likely work
to diminish activity before making much of what would be a slow
progression into the highway 14 corridor during the evening. As the
jet streak/wave punches toward MN late night, likely that another
small MCS could develop well north of the area, with a very small
chance that a tail of trailing convection could develop toward
southwest MN, and have put a very small threat up around KMML for
late night to cover, although odds are strongly against it.
Convective development in weak forcing is by far not the strong suit
of the high resolution CAMS, and that is the situation with each
HRRR run showing almost random locations for development, but with
the general theme mentioned above.

By Thursday, will again have to focus on the heat. Cold front driven
by the wave in MN will push southward, indications on latest runs a
bit quicker than earlier model runs. This should not have a
significant impact on warming, with good west to southwest flow
ahead of the front, and far from strong cooling behind. Combination
of heat and some humidity will push the apparent temperature to
around 100 degrees from the lower Missouri River valley eastward
toward KSLB.  Not warm enough for a heat advisory, but definitely
uncomfortable and deserving of applying heat safety practices.
Otherwise, cap will be very strong again tomorrow as boundary sinks
southward, and expect mainly a quiet frontal passage. In the event
there is slightly better moisture convergence or a slight dynamic
lift cooling in the warm layer, have a very limited temporal threat
for storms mainly south of Iowa Highway 3 and south of highway 20 in
Nebraska. Threat only for an hour or two around mid to late
afternoon, with the threat ending as frontal boundary sinks past
area prior to 00z.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Jul 5 2017

The extended appears to be characterized by the summer doldrums with
upper level ridge building across the western half of the country.
This should result in mild conditions, with limited chances of
precipitation.

Behind the cold front on Thursday night, could see temperatures cool
quite nicely with good radiative conditions in a dry environment.
Looking at a warming trend Friday through Sunday.

On Monday, ECMWF shows a strong ridge rider tracking across the
area, while the GFS has little to nothing in terms of a mid level
wave. Left the skittish pops Monday-Wednesday, but the prevailing
conditions appear to be hot and dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jul 5 2017

Added some VCTS to the KHON TAF site due to TSRA drifting
southward from northeast SD through 02Z this evening. A lot of
this activity is likely heating based so it may not last much
longer after sunset. One question mark is winds for KHON if
outflow is produced from the TSRA. In that area, observations are
not overly abundant and area radars could shoot over outflow
boundaries. So erratic winds could occur at KHON early this
evening with not a lot of lead time. Otherwise expecting VFR
through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

UPDATE...MJ
SHORT TERM...Chapman
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Jul 5, 3:43 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 AM CDT Wed Jul 5 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060845-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
343 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures will be hot today with highs from 90 to 100 in South
Dakota and far northwest Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are possible on Monday night and Tuesday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 5, 10:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     WOONSOCKET              44.06N 98.27W
07/05/2017  E60 MPH          SANBORN            SD   TRAINED SPOTTER

&&
Local storm report, Jul 5, 11:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     1 ENE WHITE LAKE        43.73N 98.69W
07/05/2017  M60 MPH          AURORA             SD   MESONET

            VIA SDSU MESONET SITE.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:31 PM CDTSevere Thunderstorm WarningFSDBeadle29 min
Jul 5, 10:16 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory, Jerauld44 min
Jul 5, 10:25 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.